Alabama, 2018Flash Flood in Alabama, September 26, 2018
September 26, 2018 · NWS HUN · 1 event in 1 county or zone
A feed of very moist air and a slow moving frontal system led to multiple clusters of showers and thunderstorms during the morning hours of the 26th. Intense rainfall rates in a short period of time (1-2 inches in 30 minutes) led to isolated flash flooding in Albertville, requiring a swift water rescue.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A feed of very moist air and a slow moving frontal system led to multiple clusters of showers and thunderstorms during the morning hours of the 26th. Intense rainfall rates in a short period of time (1-2 inches in 30 minutes) led to isolated flash flooding in Albertville, requiring a swift water rescue. Fortunately, the occupants of an SUV were unharmed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 26, 5:31 AM CST, 29 minutes earlier.
Area forecast discussion, Sep 26, 5:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
631 AM CDT Wed Sep 26 2018
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 420 AM CDT Wed Sep 26 2018
Overnight, additional showers and a few thunderstorms developed from
boundaries in a very moist environment with lingering CAPE ~1,000
J/kg. Today, we remain between a ridge in the mid-Atlantic and a
trough swinging out from the Great Plains. A shortwave rounding the
base of the trough will interact with the front to our northwest and
bring numerous to widespread showers and thunderstorms. The activity
on radar is the beginning of this interaction. The front will move in
later this afternoon to early evening, depending on which model you
go with. With less instability today and deep moisture that have
forecast soundings showing PWATS over 2", kept with a slight chance
of thunder in the weather grids. The primary concern today will be
heavy rainfall and the threat for flash flooding. Rainfall totals
from yesterday vary across the forecast area but range from 1-3". We
are able to take on some more rainfall however with lower flash flood
guidance values and additional rainfall totals of 1-3" with locally
higher amounts possible, there is concern for flash flooding. The
combo of steering flow setting up to allow for the possibility of
training storms and the ECMWF expecting slower progress of the front
than the GFS, these amounts could be higher. With all of this in
mind, will issue a Flash Flood Watch starting today through Thursday.
Persistent cloud cover and convection will keep daytime highs a tad
below normal in the mid/upper 70s.
.SHORT TERM...(Tonight through Friday)
Issued at 420 AM CDT Wed Sep 26 2018
As previously mentioned, models disagree on the timing and progress
of the front. Regardless, they are all coming in with later solutions
than yesterday's runs. The front will settle into the area today and
make some progress southeast tonight. The GFS has the front
completely out of the forecast area by Thurs morning, however the
ECMWF hangs it up along our south and eastern counties. To
accommodate these differences went with a blend for this forecast
package and kept with higher QPF where the front may hang up. Another
shortwave moving in on Thurs will interact with the lingering front,
keeping higher POPs in the forecast. Coverage will be the highest in
the morning, slowly tapering down to isolated/scattered coverage
overnight. Rainfall totals will not be as high as those today, but the
risk for flash flooding will still be a concern so have the Flash
Flood Watch going through Thursday. As the ridge will build westward
on Friday, it will push the front back north and keep a chance of
showers/storms in the forecast. Daytime highs will once again be a
tad below normal in the mid/upper 70s on Thurs, but returning to
normal on Friday in the lower 80s. Overnight lows will be in the
low/mid 60s.
.LONG TERM...(Friday night through Tuesday)
Issued at 420 AM CDT Wed Sep 26 2018
A consensus of medium range guidance suggests that west-southwest
flow aloft will be in place at the beginning of the extended forecast
period, as the region will be located between a northern stream
longwave trough extending southward into the western Great Lakes, and
a subtropical ridge centered off the southeastern Atlantic coast. At
the surface, a stronger/reinforcing cold front associated with the
northern stream trough will be advancing southward through the region
on Friday night, but with some uncertainty regarding the exact
placement of the front we have included a low POP across mainly the
southeastern zones for late Friday night/early Saturday morning. The
cold front will continue to advance southward into central AL during
the day on Saturday, and based on the degree of dry air advection in
its wake, we expect pleasantly cool min temperatures in the lower 60s
on Saturday night.
Late in the weekend and early next week, predictions from the global
models indicate that the subtropical ridge will begin to retrograde
across the northern FL peninsula and into the northeastern Gulf of
Mexico. During the same period, amplification of longwave troughing
across the western CONUS will force the ridge to build northeastward
into the southern mid-Atlantic region, inducing a return of deep-
layer southwesterly flow across the TN Valley. The front will return
northward as a warm front, likely at some point during the day on
Sunday, with increasing moisture and instability leading to a gradual
increase in showers and thunderstorms from Sunday into Sunday
evening. Convection could become a bit more scattered on Monday as
the remnants of a mid-level shear axis lift northward into the
region, and this has been indicated with slightly higher POPs this
period. Max temps will be in the l-m 80s through the Tuesday, with
lows increasing into the u60s-l70s in the wake of the warm front.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 631 AM CDT Wed Sep 26 2018
Coverage of showers and thunderstorms will increase through the day
and showers will persist overnight. Conditions are already going back
and forth between MVFR and IFR with reduced visibilities during
heavier rainfall. Expect this trend to continue til the end of the
TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday evening for ALZ001>010-016.
TN...Flash Flood Watch through Thursday evening for TNZ076-096-097.
&&
NEAR TERM...JMS
SHORT TERM...JMS
LONG TERM...70/DD
AVIATION...JMS
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 26, 4:56 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
556 AM CDT Wed Sep 26 2018
ALZ001>010-016-TNZ076-096-097-271030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
556 AM CDT Wed Sep 26 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Widespread moderate to heavy rainfall and embedded thunderstorms
will impact the outlook area today, ahead of a slow moving cold
front. Conditions will be favorable for flash flooding, and a Flash
Flood Watch has been issued for all counties in northern Alabama and
southern middle Tennessee.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered to numerous showers and thunderstorms will continue across
the region on Thursday, with the Flash Flood Watch remaining in
effect until 7 PM CDT.
Although the threat for flash flooding is expected to diminish by
Thursday evening, a few thunderstorms will still be possible across
the region from Friday through Saturday morning, prior to the arrival
of a stronger cold front.
The cold front will push south of the region later on Saturday, but
return northward on Sunday, with scattered mainly afternoon
thunderstorms expected early next week.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible today and tonight, in support of flooding operations.
70/DD
In the hours before
Special weather statement, Sep 26, 1:22 AM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
222 AM CDT WED SEP 26 2018
ALZ002-003-260800-
Franklin AL-Colbert AL-
222 AM CDT WED SEP 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLBERT AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 300 AM CDT...
At 221 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered near Belmont, or near Tishomingo State Park,
moving northeast at 30 mph.
Wind gusts of 30 to 40 mph will be possible with this cluster of
storms.
Locations impacted include...
Red Bay, Cherokee, Malone, Pogo, Mt Hester, Cedar Creek Reservoir,
Srygley Church, Maud, Allsboro and Halltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.
Very heavy rainfall is also occurring with this cluster of storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
Frequent cloud to ground lightning is occurring with this cluster of
storms. Lightning can strike several miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3476 8812 3484 8799 3459 8779 3435 8817
TIME...MOT...LOC 0721Z 232DEG 27KT 3454 8818
70/DD
Special weather statement, Sep 26, 5:24 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
624 AM CDT WED SEP 26 2018
ALZ002-003-261215-
Franklin AL-Colbert AL-
624 AM CDT WED SEP 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND FRANKLIN
COUNTIES UNTIL 715 AM CDT...
At 624 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tishomingo State Park to near Red Bay.
Movement was east at 45 mph.
Wind gusts of 30 to 40 mph will be possible with these storms.
Locations impacted include...
Russellville, Sheffield, Tuscumbia, Red Bay, Belgreen, Vina, Posey
Loop, Atwood, Allsboro and Duketon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3470 8812 3475 8785 3473 8781 3474 8776
3478 8768 3437 8773 3432 8808 3432 8817
TIME...MOT...LOC 1124Z 251DEG 40KT 3465 8811 3436 8815
70/DDFlash Flood, Marshall
- When
- September 26, 6:00 AM CST to 3:00 PM CST
- Where
- Marshall County, 1.33 mi ENE of Albertville to 1.04 mi NE of Albertville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.280, -86.200
An SUV was swept away on Glover Street at Avenue B after attempting to drive through flood waters. A mother and two children were rescued by the fire department.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Tennessee, September 26, 20181 death · $1.6 million · 8 events
- Tornado in Ohio, September 26, 2018$750,000 · EF1 · 1 event
- Flash Flooding in Mississippi, September 26 to 27, 2018$286,000 · 7 events
- Strong Wind in New Jersey, September 26, 2018$50,000 · 1 event
- Flash Flooding in Louisiana, September 26, 2018$37,000 · 2 events
- Flash Flooding and Flooding in Mississippi, September 26, 2018$15,000 · 7 events
- Flooding in West Virginia, September 26 to 30, 201812 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 26, 201810 events
- Damaging Winds in Maryland, September 26, 201850 kt wind · 7 events
- Flooding in Maryland, September 26 to 27, 20186 events
- Damaging Winds in Virginia, September 26, 201850 kt wind · 4 events
- Flash Flooding in Tennessee, September 26, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787809.